Contrast agents: practice question

A Radiology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Radiology · Contrast agents

Sample item

A patient on maintenance dialysis receives a gadolinium-based MRI contrast agent. Weeks later, he develops thickened, tight skin with joint contractures. Which complication is most likely?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Nephrogenic systemic fibrosis

Nephrogenic systemic fibrosis occurs in patients with severe renal impairment exposed to gadolinium, especially older linear agents. It causes skin thickening and joint contracture and can involve internal organs. Risk is lower with newer macrocyclic agents.

Option by option

  • A. Metformin-associated lactic acidosis

    Lactic acidosis presents with metabolic acidosis and does not cause skin fibrosis.

  • B. Nephrogenic systemic fibrosis (correct)

    Correct. Skin tightening after gadolinium in renal failure is characteristic.

  • C. Contrast-induced nephropathy

    Contrast-induced nephropathy is linked mainly to iodinated contrast and causes a fall in renal function, not skin thickening.

  • D. Iodine-induced thyrotoxicosis

    Iodine-induced thyrotoxicosis follows iodinated contrast and gives hyperthyroid features.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Radiology questions

Questions about this Radiology question

What is the answer to this Radiology question?

The best answer is B, Nephrogenic systemic fibrosis. Nephrogenic systemic fibrosis occurs in patients with severe renal impairment exposed to gadolinium, especially older linear agents.

Why is "Metformin-associated lactic acidosis" not the answer?

Lactic acidosis presents with metabolic acidosis and does not cause skin fibrosis.

Why is "Contrast-induced nephropathy" not the answer?

Contrast-induced nephropathy is linked mainly to iodinated contrast and causes a fall in renal function, not skin thickening.

Why is "Iodine-induced thyrotoxicosis" not the answer?

Iodine-induced thyrotoxicosis follows iodinated contrast and gives hyperthyroid features.

What concept does this question test?

It tests Contrast agents in Radiology. It causes skin thickening and joint contracture and can involve internal organs. Risk is lower with newer macrocyclic agents.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Contrast agents?

Learn signs with the image, and the disease they point to. Then use the flashcards and the other Radiology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.